Aa
A
A
Close
Avatar universal
Pericardial Effusion
Hi all--if you can stand to read this brief history, I'd appreciate any firsthand experience or first-rate info you can offer:

In November 2009, I went to the ER late at night for a 104 degree (and climbing) fever.  They were unable to tell me what was wrong, only that it was a viral infection.  I went home with a diagnosis of "viral pharyngitis," which made no mention of sores inside my mouth and on my lips.  They noted my high pulse, but attributed it only to fever.  I took the usual ibuprofen-acetaminophen combo until the fever went away.  The sores went away within a week.  The staff at the ER referred to my blood work as "very good."

Then, in December 2009, I went to the ER a second time with a pulse of 120, but no other symptoms.  They did an echocardiogram and found I had a pericardial effusion.  I was told to take ibuprofen and that it would go away on its own in a few weeks.  My blood work was again pronounced "very good."

It's now nearing March 2010 and though for a while between January and February my pulse improved, it is now getting worse and on top of it, I have chest discomfort and slight shortness of breath.  I am concerned the problem is getting worse, and looking for answers as to what could be wrong.

Previously, I ran twice weekly.  Only recently I have tried running again, but my pulse goes above 160 if I run 6 mph for 2.5 minutes, which is considerably higher than usual.  For example, in October 2009, I ran 6 mph for 2.5 minutes and my pulse barely broke 130.

In particular, what could cause such a problem?  I was initially afraid I might have HIV; however, I do not engage in risky behavior and myself and my partner have both tested HIV negative in October and January.
- Could a coxsackie virus have caused the initial infection and the effusion?
- Could HSV-1 have been the culprit?  I recently discovered that my partner's roommate has HSV-1, because she uses a topical ointment for cold sores.

Could a virus cause a prolonged effusion such as I have?  If not, what could?

If I was administered minocycline (orally) 8 years ago, would this have any effect on my pericardium that would make me more vulnerable to a pericardial effusion?

If this persists, can it have long-term effects on my heart (e.g. thicken the muscle or anything like that)?

And lastly, of course--  ADVICE?  Anything OTC I can take before I decide to make an appointment to get another echo and see what's what, at the expense of time and money I don't have?
Cancel
0 Answers
0 Answers
Page 1 of 1
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Top Heart Disease Answerers
159619 tn?1318997813
Blank
Salt Lake City, UT
Avatar universal
Blank
11548417 tn?1440481484
Blank
Netherlands
Avatar universal
Blank
Avatar universal
Blank
Ireland
144586 tn?1284669764
Blank
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
675718 tn?1449992146
Blank
drifter0213 commented on advanced niTD
9 hrs ago
4730868 tn?1362623278
Blank
Theobaldm1989 commented on advanced niTD
18 hrs ago
17568 tn?1424977159
Blank
Cindy Is DISAPPOINTED!! Where a... Comment
20 hrs ago
Heart Disease Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1443740527
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Heart Disease Answerers
159619 tn?1318997813
Blank
Salt Lake City, UT
Avatar universal
Blank
11548417 tn?1440481484
Blank
Netherlands
Avatar universal
Blank
Avatar universal
Blank
Ireland
144586 tn?1284669764
Blank